Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2002, 6:14 PM EDT for Fairfield County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 2, 2002, 6:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:30 PM EDT | Thunderstorm Wind 50 E | Ridgeway, SC | Electric company reported trees and powerlines down on Park Road in Ridgeway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
840
WUUS52 KCAE 022214
SVRCAE
SCC039-022245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
614 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 645 PM EDT.
* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 7 MILES EAST OF RIDGEWAY..MOVING SOUTHWEST
AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RIDGEWAY.
LAT...LON 3437 8077 3444 8092 3422 8110 3427 8083What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT TUE JUL 2 2002 UPPER LOW OFF THE FLORIDA COAST TO DRIFT NORTH THROUGH THURSDAY. H5 RIDGE HOLDS WEST OF THE AREA. NORTHEAST FLOW ALOFT ALLOWS WEAK VORTS TO CROSS THE AREA. SURFACE TROUGH TO HOLD ACROSS THE REGION AND AIRMASS WILL BE MODERATELY UNSTABLE. THE FORECAST WILL KEEP SCATTERED AFTERNOON AND EVENING CONVECTION THROUGH THURSDAY. LOWS IN THE LOWER 70S AND HIGHS IN THE LOW/MID 90S FOR WEDNESDAY AND THURSDAY. EXTENDED DISCUSSION... UPPER RIDGE OVER OH VLY FRIDAY WITH UPR LOW DEVELOPING BACK INTO THE GULF OF MEX. WEAK SURFACE FRONT IN THE AREA. HEIGHTS RISE FOR SATURDAY. WILL MENTION SCATTERED TSTMS FRIDAY AND WIDELY SCATTERED SATURDAY. MORE RIDGING SUNDAY AND MONDAY. NEXT FRONT APPROACHES FROM THE NORTH TUESDAY WITH TROUGH OVER THE NORTHEAST U.S. WILL HOLD OFF MENTIONING CHANCE OF PRECIP FOR TUESDAY. LOWS IN THE UPPER 60S/LOW 70S AND HIGHS IN THE LOWER 90S. FCSTID = 10 CAE 72 95 72 94 / 20 30 20 30 AGS 69 94 70 94 / 20 30 20 30 SSC 72 94 72 94 / 20 30 22 30 OGB 72 94 72 94 / 20 30 20 30 .CAE... GA...NONE. SC...NONE. LM
In the hours before
Local storm report, Jul 2, 4:42 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
442 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM 8E JEFFERSON SC WIND DAMAGE
07/02/02 CHESTERFIELD SEVERAL TREES DOWN ON
ANGELUS ROAD BETWEEN
JEFFERSON AND
CHESTERFIELD. REPORTED BY
STATE HIGHWAY PATROL AND
PAGELAND POLICE.
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| Jul 2, 6:35 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 40 min |
| Jul 2, 7:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.